Since the introduction of antimicrobic serums, a fairly large number of complications have been observed, motor and sensory phenomena occupying the most important place among them. It has been noted that all serums administered for therapeutic purposes are apt to present paralytic phenomena. Antitetanic, antipneumococcic, antidiphtheritic, antistreptococcic and antituberculous serums are the most frequently encountered, and among them antitetanic serum occupies the first place in frequency. The serums mentioned, with the exception of one, are all being administered for therapeutic purposes in the course of the maladies that are already in evolution. A voluminous literature has accumulated, showing a variety of complicating disorders. Antitetanic serum is the one frequently given as a preventive measure, and in this capacity it is incriminated as the direct cause of the paralytic phenomena that occasionally follow its administration.
In the discussion that follows, reference will be made exclusively to the preventive inoculations of serums.
GORDON A. MOTOR PARALYSIS OF INDIVIDUAL NERVES: FOLLOWING ADMINISTRATION OF PROPHYLACTIC SERUMS. JAMA. 1932;98(19):1625–1627. doi:10.1001/jama.1932.02730450019004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: